Jump to content
Sign in to follow this  
bigalxyz

Duloxetine And Strange Smells (Phantosmia)

Recommended Posts

Hello forum,

I suffer from major atypical depression, anxiety, etc.

I've taken several meds over the last few years, but to little avail.

At the moment I'm taking duloxetine. My doctor started me on 30mg daily, increased to 60mg after a month. No effect whatsoever - no side effects, no benefit, nothing - I might as well have taken sugar pills.

A couple of weeks ago he upped the dosage again to 120mg which he says is the maximum. A couple of days ago I started feeling very slightly better (although I think it's probably too early to attribute this to the meds with any real confidence), but I experienced a strange side effect which isn't listed in the box. I've started to notice a strange smell in my nostrils. I can't quite place the smell, but it's a bit like organic solvents - like petrol, or glue (the type that people sniff recreationally), or one of those permanent marker pens. It's not particularly unpleasant but it's quite noticeable & a bit irritating.

The odd thing is that I've had this before. About 4 years ago I was taking lofepramine (tricyclic antidepressant) and the same thing happened. On 'good days' the smell was there but it often disappeared on 'bad days' - there was a fairly clear correlation between the presence/absence of the smell and my moods. Sometimes I had the solvent type smell, other times it was coconuts, or a slightly metallic, 'rusty' smell.

At the time I was examined by a neurologist, who gave me a check up & said I didn't show any signs of any neurological problems, but he wanted to give me a brain scan just to check. For various reasons (including a house move, problems with insurance, dithering & procrastination) I didn't have the scan done.

I also took bupropion for a short while in 2009 and a similar thing happened.

It didn't happen with the various SSRIs I've taken, or from mirtazapine or venlafaxine.

I've just booked an appointment to see my doctor in a few days' time, but does anyone have any thoughts, comments, etc. in the mean time? I'm a little bewildered.

Many thanks,

Alan.

Share this post


Link to post
Share on other sites

HI Alan:

Sorry that you haven't had better positive experience with Cymbalta. The phantosmia does sound rare. But the fact that you've had it before would be something that I would think your doctor would want to know and note.

I do hope you are feeling better. Let us know how things go.

Tim

Share this post


Link to post
Share on other sites

Hey Alan. I had a strange experience a week or so ago when at work I smelt burning. I walked around the office and it quickly became apparent noone else smelt it. Hasn't happened since.

Cheers, kim

Share this post


Link to post
Share on other sites

I do sense the range of potential side effects with most AD's can be fairly wide. Even if they aren't shared by all that many people.

Tim

Share this post


Link to post
Share on other sites

Though I've never had this effect with Cymbalta, I have the effect with carbamazepine. Whenever I forget to take a couple of doses or if I run out before I can get to the pharmacy, I get a strange smell that is a cross between mold (house mold) and onions. Later I realized that this is because carbamazepine acts on the temperal lobe which also processes smells. Maybe something similar is going on with you. I wouldn't worry about it if you have no other symptoms.

Share this post


Link to post
Share on other sites

Hi Alan, I had the same thing happen with Paxil. It was horrible smell, like petrol and burning rubber with a bit of chewing gum mixed in. It would come out of nowhere and smack me in the face. My doctor said that Paxil can lower the "seizure threshhold," and olfactory hallucinations can be tiny seizures, but I had an EEG done and nothing showed up. I'm not sure if Cymbalta works the same way Paxil does in the brain, but eventually the hallucinations became less frequent and now I go several months without them. You might want to ask your doctor about Cymbalta and seizures. Best of luck.

Share this post


Link to post
Share on other sites
On 3/21/2011 at 11:26 AM, bigalxyz said:

Hello forum,

I suffer from major atypical depression, anxiety, etc.

I've taken several meds over the last few years, but to little avail.

At the moment I'm taking duloxetine. My doctor started me on 30mg daily, increased to 60mg after a month. No effect whatsoever - no side effects, no benefit, nothing - I might as well have taken sugar pills.

A couple of weeks ago he upped the dosage again to 120mg which he says is the maximum. A couple of days ago I started feeling very slightly better (although I think it's probably too early to attribute this to the meds with any real confidence), but I experienced a strange side effect which isn't listed in the box. I've started to notice a strange smell in my nostrils. I can't quite place the smell, but it's a bit like organic solvents - like petrol, or glue (the type that people sniff recreationally), or one of those permanent marker pens. It's not particularly unpleasant but it's quite noticeable & a bit irritating.

The odd thing is that I've had this before. About 4 years ago I was taking lofepramine (tricyclic antidepressant) and the same thing happened. On 'good days' the smell was there but it often disappeared on 'bad days' - there was a fairly clear correlation between the presence/absence of the smell and my moods. Sometimes I had the solvent type smell, other times it was coconuts, or a slightly metallic, 'rusty' smell.

At the time I was examined by a neurologist, who gave me a check up & said I didn't show any signs of any neurological problems, but he wanted to give me a brain scan just to check. For various reasons (including a house move, problems with insurance, dithering & procrastination) I didn't have the scan done.

I also took bupropion for a short while in 2009 and a similar thing happened.

It didn't happen with the various SSRIs I've taken, or from mirtazapine or venlafaxine.

I've just booked an appointment to see my doctor in a few days' time, but does anyone have any thoughts, comments, etc. in the mean time? I'm a little bewildered.

Many thanks,

Alan.

Alan.. I am so sorry you are dealing with this! I know the feeling!! I have been in Cymbalta for seven years. Went to pick up my refill in July for 90 days. Opened the bottle and told my husband it smelled funny. Long story -short. Severe headaches, constant terrible, horrible, rotting cigar smell, five er visits, seven different doctors.many shots of toridol, and Migraine cocktail.  three sets of steroid /lidocaine injections in the back/bottom of my skull, one MRI, ONE Catscan. Finally convinced reumatologist  to get new rx. Before going to Neurologist. I had to lower the dose to 60 instead of 90. Change to a different pharmacy (different manufacture) with pharmacy coupon paid 100.00 for one month. I opened the bottle, it smelled NORMAL! The headaches and terrible rotting cigar smell gradually disappeared!!!  I seriously think there was mold in the prescription. I am allergic to mold so I’m very sensitive to it and can smell it when most people can’t. When I read a story like yours, I am so convinced that you are dealing with the same thing! Make a change. Different manufacture, pharmacy. You don’t have to live with it!

please let me know how it goes!

Edited by Mommasher
Please notify me of replies!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

Announcements

×
×
  • Create New...